Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Descent algebras, hyperplane arrangements, and shuffling cards
HTML articles powered by AMS MathViewer

by Jason Fulman PDF
Proc. Amer. Math. Soc. 129 (2001), 965-973 Request permission


Two notions of riffle shuffling on finite Coxeter groups are given: one using Solomon’s descent algebra and another using random walk on chambers of hyperplane arrangements. These coincide for types $A$,$B$,$C$,$H_3$, and rank two groups but not always. Both notions have the same simple eigenvalues. The hyperplane definition is especially natural and satisfies a positivity property when $W$ is crystallographic and the relevant parameter is a good prime. The hyperplane viewpoint suggests deep connections with Lie theory and leads to a notion of riffle shuffling for arbitrary real hyperplane arrangements and oriented matroids.
  • Dave Bayer and Persi Diaconis, Trailing the dovetail shuffle to its lair, Ann. Appl. Probab. 2 (1992), no. 2, 294–313. MR 1161056
  • François Bergeron and Nantel Bergeron, Orthogonal idempotents in the descent algebra of $B_n$ and applications, J. Pure Appl. Algebra 79 (1992), no. 2, 109–129. MR 1163285, DOI 10.1016/0022-4049(92)90153-7
  • F. Bergeron, N. Bergeron, R. B. Howlett, and D. E. Taylor, A decomposition of the descent algebra of a finite Coxeter group, J. Algebraic Combin. 1 (1992), no. 1, 23–44. MR 1162640, DOI 10.1023/A:1022481230120
  • François Bergeron and Nantel Bergeron, Symbolic manipulation for the study of the descent algebra of finite Coxeter groups, J. Symbolic Comput. 14 (1992), no. 2-3, 127–139. MR 1187228, DOI 10.1016/0747-7171(92)90032-Y
  • Bidigare, P., Hyperplane arrangement face algebras and their associated Markov chains, Ph.D. Thesis, University of Michigan, 1997.
  • Bidigare, P., Hanlon, P., and Rockmore, D., A combinatorial description of the spectrum of the Tsetlin library and its generalization to hyperplane arrangements, Duke Math. J. 99 (1999), 135–174.
  • Brown, K. and Diaconis, P., Random walk and hyperplane arrangements. Ann. of Probab. 26 (1998), 1813-1854.
  • Roger W. Carter, Finite groups of Lie type, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1985. Conjugacy classes and complex characters; A Wiley-Interscience Publication. MR 794307
  • R. W. Carter, Conjugacy classes in the Weyl group, Compositio Math. 25 (1972), 1–59. MR 318337
  • Fulman, J., Semisimple orbits of Lie algebras and card shuffling measures on Coxeter groups, J. Algebra 224 (2000), 151–165.
  • Fulman, J., Counting semisimple orbits of finite Lie algebras by genus, J. Algebra 217 (1999), 170-179.
  • Fulman, J., The combinatorics of biased riffle shuffles. Ann. of Combin. 2 (1998), 1-6.
  • Fulman, J., Cellini’s descent algebra, dynamical systems, and semisimple conjugacy classes of finite groups of Lie type,
  • Fulman, J., Affine shuffles, shuffles with cuts, the Whitehouse module, and patience sorting, to appear in J. Algebra.
  • Phil Hanlon, The action of $S_n$ on the components of the Hodge decomposition of Hochschild homology, Michigan Math. J. 37 (1990), no. 1, 105–124. MR 1042517, DOI 10.1307/mmj/1029004069
  • Humphreys, J., Reflection groups and Coxeter groups. Cambridge Studies in Advanced Mathematics 29, Cambridge University Press, Cambridge.
  • Peter Orlik and Louis Solomon, Coxeter arrangements, Singularities, Part 2 (Arcata, Calif., 1981) Proc. Sympos. Pure Math., vol. 40, Amer. Math. Soc., Providence, RI, 1983, pp. 269–291. MR 713255
  • Steven Shnider and Shlomo Sternberg, Quantum groups, Graduate Texts in Mathematical Physics, II, International Press, Cambridge, MA, 1993. From coalgebras to Drinfel′d algebras; A guided tour. MR 1287162
  • Sam Perlis, Maximal orders in rational cyclic algebras of composite degree, Trans. Amer. Math. Soc. 46 (1939), 82–96. MR 15, DOI 10.1090/S0002-9947-1939-0000015-X
  • Louis Solomon, The orders of the finite Chevalley groups, J. Algebra 3 (1966), 376–393. MR 199275, DOI 10.1016/0021-8693(66)90007-X
  • Stanley, R., Generalized riffle shuffles and quasi-symmetric functions,
  • Thomas Zaslavsky, Facing up to arrangements: face-count formulas for partitions of space by hyperplanes, Mem. Amer. Math. Soc. 1 (1975), no. issue 1, 154, vii+102. MR 357135, DOI 10.1090/memo/0154
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20F55, 20P05
  • Retrieve articles in all journals with MSC (1991): 20F55, 20P05
Additional Information
  • Jason Fulman
  • Affiliation: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755
  • Address at time of publication: Department of Mathematics, Stanford University, Stanford, California 94305
  • MR Author ID: 332245
  • Email:,
  • Received by editor(s): January 30, 1998
  • Received by editor(s) in revised form: May 18, 1998, and July 15, 1999
  • Published electronically: October 19, 2000
  • Communicated by: John R. Stembridge
  • © Copyright 2000 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 129 (2001), 965-973
  • MSC (1991): Primary 20F55, 20P05
  • DOI:
  • MathSciNet review: 1625753